Friday, May 25, 2012

Treating stuttering with pharmaceuticals might harm you

A reader's comment on Holger's suicide:
I think it was the medicine that made him commit suicide not the stuttering itself. i really feel sad about him. I also used some medicines to cope with my stuttering. It really helps i was almost %100 fluent but it had serious side affects, i started to have memory loss, sexual disorder, i was always tired and sleeping too much so i quit, when i quit i get into depression and at some point i did not care if iam dead or not. before this drug i was always baffled when i heard someone committed suicide it seemed impossible for me to do it but after what i go through with the medicine i understood how those people feel. So if you ever think about taking drugs consider it twice. it really messes up your brain chemistry and i assure you that thats much worse than stuttering.

And another who tried it:
My conclusion is, right now, it's not the solution, but may have some positive effect on some people. My stuttering has been greatly improved by getting over the fear of it and accepting it. I believe you have written about this before, and perhaps part of why you joined toastmasters and participated in other activities. When I took the job that I have now, I knew that I would be faced with speaking often and in front of large groups. I had a lot of fear about that. However, now...the fear does not have as much sting as it used to have. 


lolocopter1231 said...

What sorts of drugs were these people taking? After a consultation with a very well respected harley street doctor i was given a prescription of Quetiapine twice for anti depression twice daily (Seroquel XL) and Guanfacine once a night. Have to say there hasn't been an improvement in fluency; i still get quite severe blocks. As for suicidal thoughts its more the disparity for me anyways about doing a large amount of research into pharmaceuticals and still no serious improvement yet, fed up of the overt "practice" stuttering of the Maguire program to which cease to use thesedays. But it is early days with my course of treatment. Has anybody else tried the drugs mentioned?. If you wish to ask me further questions contact me on

Anonymous said...

i was the one who wrote a comment on holger suicide, the drug i used was lexapro (cipralex) i used it for 3 years. To be honest it was a miracle drug for me. it took about three months to see some effect and and for the full effect it took about 8 months. i was not %100 fluent, i started to stutter much less since i did not care, i did not have any anxiety or fear of stuttering. İ was confident in almost everything. ( dating, job) Without doubt i can say that the first and second year was my best years in my life. I really saw my capacity without stuttering induced anxiety. However, there was a downside, after about 20 months, i realized that i am forgetting words, and it was simple words like ‘ bus stop’ ‘ candle’ . Can you imagine looking at an object you use everyday and struggle to memorize what it was called. But again this was not the reason that i quit. I also started to have other side effects, like concentration problems, sexual disorder specifically erection problem, anhedonia ( I went to my doctor after about two years, he increased my dose saying that i gained tolerance to lower doses and after about 6 months I came to a point that life had no meaning for me. I had no aim , desire to anything at all, everything was empty, Suicide came to my mind many times, but deep inside i knew that it was stupid to commit suicide. Then i decided to quit this drug about a year ago. Withdrawal is not easy too. After about a year i still have anhedonia and sexual disorder in a wavelike manner. It comes and goes. I am afraid that some side effects may be permanent too, like PSSD ( Post ssri sexual disorder). . On wikipedia page it says this PSSD is rare but i can assure you that it is not. You understand this after you talk to people who used these SSRI type drugs. And to lolocopter 1231; What you are using is not SSRI type drug, but that also has some serious side effects. I know that stuttering is a bitch but comparing stuttering, these side effects are much worse. So before you use any type of psychotic drugs, know what you are getting into. When i say, know, i dont mean to look at the leaflet of the drug, talk to people who use these drugs. Here is a good webpage to take opinions for ssri type drugs :
I truly believe that the best way to deal with stuttering is to accept it. There is no miracle drug or a therapy to cure stuttering. It ıs part of you, it is in your gene, in your brain and technology is not developed yet to change your brain or your gene.
P.S : It took me an hour to write this, I am turkish , English is not my first language , but i used to write a lot faster and better before using this drug.
I still suffer from finding words, constructing sentences.

Anonymous said...

So, Um, Well, Ah, I guess it is not OK to Stutter. What a drag, coz I do.

Don't do drugz...Drugz are bad.

Anonymous said...

The smallest dose of Saphris (2.5mg) has improved my speech greatly. At a higher dose I experienced some sedation, which went away when I went back to the lower dose.

There are powerful drugs, you need to be under the care of a psychiatrist at all times.

ZanderZ said...

Drug-therapy might be the extreme solution that some people need. If it works, do it.

Trying Abilify said...

Hi all, I posted this elsewhere but realize this is a more relevant area of Tom's blog to post this in.

I started taking abilify 2 weeks ago and want to share experiences, esp. with those who have tried abilify. Check out and please let me know what your experiences are. I was in the pagoclone study as well and I was in continued conversation with about 10 other participants, and we all learned a lot. Now I want to share experiences with those who've tried abilify for stuttering. We can get a great and informative discussion going. Thanks!

I'd be happy to post my experiences on Tom's site if he could create some page for me and others to do so, which would be great given the large readership here. Sharing these things can be very educational for the stuttering community. If that's not possible, please check out the link above.

Stop Stuttering said...

Drugs can certainly take the anxiety out of you, if you have a chronic stammer problem. However, there are many natural methods such as yoga that will give you the same results.

Anonymous said...

1. Not all drugs are the same. "Treating stuttering with pharmaceuticals might harm you" is a title one comes across in a tabloid like the Daily Mail, than a serious scientific blog (like this one used to be back in the day). Some drugs have serious side effects yes, but that is not a new finding, nor shown to be specific to drugs taken by stutterers.

2. Not all people react to the same compounds in the same way. Just because certain stutterers are allergic to peanut butter, does not mean all stutterers should avoid peanut butter.

3. Currently no drug has been shown to be successful in clinical trials at reducing the frequency of stuttering. However clinical trials are expensive, and very few drugs get to clinical trials. Compounds approved for other disorders could potentially reduce stuttering frequency, or the length of blocks in subgroups of stutterers.

4. Drugs are unlikely to fully cure stuttering, or work without any side effects, but the hope is that compounds (existing or novel) will be identified where the benefits outweigh the costs.

Anonymous said...

Has anyone heard of abilify making a mild stuttering problem worse?